Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Dodge City, KS

June 2, 2004Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2004, 10:47 AM CDT for Barber County, Pratt County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 10:47 AM CDT (15:47 UTC)
Expired
Jun 2, 2004, 11:45 AM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 94 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 9:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS53 KDDC 021547
SVRDDC
KSC007-151-021645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1047 AM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1145 AM CDT

* AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR COATS...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COATS.
  LAKE CITY.
  SAWYER.
  ISABEL.
  MEDICINE LODGE.
  SHARON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3760 9900 3717 9898 3713 9836 3756 9851
$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:53 AM CDT, 7 hours 54 minutes earlier.

Area forecast discussion, Jun 2, 2:53 AM CDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 AM CDT WED JUN 2 2004

.DISCUSSION...

DAYS 1-2...
THE CHALLENGE THIS CYCLE WILL BE DUE TO DRY AIR IN THE LOW LEVELS AS
WE TRY TO DIVINE ITS INFLUENCE ON HIGH BASED INSTABILITY AND
TEMPERATURES.

NO SURPRISES FOUND DURING DIAGNOSIS THIS MORNING AS THE BROAD WEAK
UPPER RIDGE OVER THE WESTERN CONUS CONTINUES TO FEED THE MEAN EAST
COAST UPPER TROUGH WITH A SERIES OF FAST MOVING WAVES ALONG THE
UPPER BAROCLINIC ZONE. THE MODELS INITIALIZED REASONABLY WELL AND
ALL OF THEM FORECAST GRADUALLY HEIGHT RISES ALOFT OVER THE WESTERN
HALF OF THE CONUS THROUGH DAY 2 WHICH WILL SERVE TO MAINTAIN A
WEAKENING NORTHWEST FLOW ALOFT PATTERN OVER THE CENTRAL HIGH
PLAINS. THIS WILL CONTINUE THE WEAK ELEVATED INSTABILITY OVER TOP OF
SOME VERY DRY LOW LEVEL AIR AT LEAST THROUGH TODAY AND TONIGHT.

SOME VERY HIGH BASED VIRGA SHOWERS CONTINUE ON RADAR BUT LITTLE OR
NONE OF IT REACHING TERRA FIRMA AND AM THUS RELUCTANT TO EXPAND POPS
ANY FOR TODAY AND WILL LEAVE THE LOW POPS ACROSS THE CWA FOR TONIGHT
AS ALL MODELS SUGGEST SOMETHING FIRING UP AGAINST THE HIGH TERRAIN
IN SOUTHERN COLORADO AND WORKING EAST SOUTHEAST ACROSS PARTS OF
SOUTHWEST KANSAS AND THE PANHANDLES. THE GFS HAS BLOWN UP A HUGE
AREA OF HEAVY PRECIPITATION WITH THIS, BUT BELIEVE THAT IS MAINLY
FROM CONVECTIVE FEEDBACK INTO THE ARAKAWA-SCHUBERT SCHEME. ON
THURSDAY THE SHIFT TO MORE SOUTHERLY FLOW COULD FINALLY BRING SOME
MORE LOW LEVEL MOISTURE NORTH AS THE MODELS THUS CORRESPONDINGLY
HIGHER POPS SEEM IN ORDER.

HAVE LEFT TEMPERATURES PRETTY MUCH ALONE. HIGHS WILL BE LIMITED BY
VARIABLE AMOUNTS OF CLOUD COVER IN THE UPPER BAROCLINIC ZONE TODAY
AND TOMORROW. DRY AIR TONIGHT WILL ALLOW GOOD COOLING BUT INCREASING
LOW LEVEL MOISTURE TOMORROW NIGHT WILL INHIBIT THE COOLING. ALL THIS
WAS PRETTY WELL COVERED BY THE PREVIOUS FORECASTER AND HAVE LEFT IT
IN PLACE.

DAYS 3-7...
CHANCES FOR CONVECTION IN THE PERTURBED NORTHWEST FLOW ALOFT WILL BE
THE MAIN FORECAST CHALLENGE THROUGH THIS WEEKEND.  ALL THE MODELS
SEEM TO BE LATCHING ONTO THE IDEA OF A FAIRLY ACTIVE WEST-NORTHWEST
PATTERN THROUGH THE DAY 5 PERIOD.  ABUNDANT LOW LEVEL MOISTURE THAT
CURRENTLY RESIDES ACROSS TEXAS WILL EVENTUALLY WORK NORTH INTO THE
CENTRAL HIGH PLAINS AS LEESIDE PRESSURES LOWER IN THE HIGH ZONAL
INDEX REGIME ACROSS THE ROCKIES.  INITIALLY, CONVECTION WILL BE
MAINLY TIED TO MOIST UPSLOPE PROCESSES TO OUR WEST OVER COLORADO,
HOWEVER, AS A S/WV TROUGH MOVES THROUGH THE PATTERN THIS WEEKEND,
SYNOPTIC SCALE LIFT SHOULD LEAD TO ENHANCED BOUNDARY LAYER MOISTURE
FLUX CONVERGENCE AND SUBSEQUENT CONVECTION ON THE PLAINS.. LEADING
TO POTENTIAL MCSS.

I HAVE BUMPED UP POPS FRIDAY AND SATURDAY TO CHANCE POPS FOR
EVERYBODY, JUST 30S FOR NOW, BUT WILL LIKELY NEED TO INCREASE THE
PROBABILITIES AS SIGNALS FOR ORGANIZED CONVECTIVE COMPLEXES BECOME
CLEARER.  WEAK SYNOPTIC FRONT AND OUTFLOW BOUNDARIES WILL PLAY A
ROLE IN CONTINUED CHANCES FOR PRECIP INTO SUNDAY, IT WOULD APPEAR,
AND THUS HAVE PUT SOME SLIGHT CHANCE POPS IN THE GRIDS FOR
STARTERS.  A SIGNIFICANT STORM SYSTEM WILL BE MOVING INTO THE
NORTHWEST STATES BY EARLY NEXT WEEK, WHICH WILL RAISE DOWNSTREAM
MIDDLE-UPPER TROPOSPHERIC HEIGHTS, AND REFOCUSING FRONTOGENESIS
FARTHER NORTH.  EARLY NEXT WEEK WOULD APPEAR TO BE DRY UNTIL THIS
LARGE SCALE TROUGH...IN WHATEVER FORM IT MAY BE IN...MOVES FARTHER
INLAND INTO THE INTERMOUNTAIN WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 81 56 82 60 / 20 20 20 30
GCK 82 54 83 58 / 20 20 20 30
EHA 84 56 84 55 / 20 20 30 30
LBL 83 57 83 59 / 20 20 20 30
HYS 81 54 81 59 / 00 00 10 30
P28 82 58 82 62 / 10 20 10 30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

&&

JOHNSON/UMSCHEID

In the hours before

Local storm report, Jun 2, 9:52 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
952 AM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HAIL             14 W KALVESTA           38.05N 100.28W
06/02/2004  0.88 INCH        FINNEY             KS   TRAINED SPOTTER

0915 AM     HAIL             4 N KINSLEY             37.92N 99.41W
06/02/2004  1.00 INCH        EDWARDS            KS   TRAINED SPOTTER

            TRAINED SPOTTER

0932 AM     HAIL             SCOTT CITY              38.48N 100.91W
06/02/2004  0.88 INCH        SCOTT              KS   TRAINED SPOTTER

            TRAINED SPOTTER

0934 AM     HAIL             SCOTT CITY              38.48N 100.91W
06/02/2004  0.88 INCH        SCOTT              KS   TRAINED SPOTTER

            TRAINED SPOTTER

&&

MB
Local storm report, Jun 2, 9:55 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
955 AM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HAIL             3 NE SPEARVILLE         37.88N 99.72W
06/02/2004  1.00 INCH        FORD               KS   PUBLIC

0925 AM     HAIL             3 S BELLEFONT           37.84N 99.65W
06/02/2004  0.88 INCH        FORD               KS   TRAINED SPOTTER

&&

26
Local storm report, Jun 2, 9:59 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
959 AM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0956 AM     HAIL             2 NW DODGE CITY         37.78N 100.04W
06/02/2004  1.00 INCH        FORD               KS   TRAINED SPOTTER

0958 AM     HAIL             DODGE CITY              37.76N 100.02W
06/02/2004  1.00 INCH        FORD               KS   TRAINED SPOTTER

&&

MB
Local storm report, Jun 2, 10:10 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 AM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             3 S LEWIS               37.89N 99.25W
06/02/2004  1.00 INCH        EDWARDS            KS   TRAINED SPOTTER

0930 AM     HAIL             11 SE BEELER            38.32N 100.06W
06/02/2004  0.88 INCH        NESS               KS   PUBLIC

&&

15
Local storm report, Jun 2, 10:13 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1013 AM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 AM     HAIL             2 N DODGE CITY          37.79N 100.02W
06/02/2004  1.50 INCH        FORD               KS   NWS EMPLOYEE

1009 AM     HAIL             3 NE GREENSBURG         37.64N 99.25W
06/02/2004  0.88 INCH        KIOWA              KS   TRAINED SPOTTER

&&

MB
Local storm report, Jun 2, 10:34 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1034 AM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     4 NE KINSLEY            37.96N 99.36W
06/02/2004                   EDWARDS            KS   PUBLIC

            2 TO 4 INCH TREE LIMBS DOWN.

0925 AM     HAIL             SCOTT CITY              38.48N 100.91W
06/02/2004  0.88 INCH        SCOTT              KS   PUBLIC

0958 AM     HAIL             1 NNE DODGE CITY        37.77N 100.01W
06/02/2004  1.00 INCH        FORD               KS   NWS EMPLOYEE

0959 AM     HAIL             2 N DODGE CITY          37.79N 100.02W
06/02/2004  1.50 INCH        FORD               KS   NWS EMPLOYEE

1000 AM     HAIL             2 NNE DODGE CITY        37.79N 100.00W
06/02/2004  1.75 INCH        FORD               KS   NWS EMPLOYEE

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:56 AM CDTSevere Thunderstorm WarningDDCFinney, Scott64 min
Jun 2, 8:55 AM CDTSevere Thunderstorm WarningDDCFinney, Gray50 min
Jun 2, 9:13 AM CDTSevere Thunderstorm WarningDDCEdwards62 min
Jun 2, 9:21 AM CDTSevere Thunderstorm WarningDDCFord24 min
Jun 2, 9:25 AM CDTSevere Thunderstorm WarningDDCScott50 min
Jun 2, 9:29 AM CDTSevere Thunderstorm WarningDDCNess61 min
Jun 2, 9:40 AM CDTSevere Thunderstorm WarningDDCFord65 min
Jun 2, 9:49 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford56 min
Jun 2, 9:55 AM CDTSevere Thunderstorm WarningDDCLane65 min
Jun 2, 10:03 AM CDTSevere Thunderstorm WarningDDCFinney57 min
Jun 2, 10:05 AM CDTSevere Thunderstorm WarningDDCKiowa55 min
Jun 2, 10:33 AM CDTSevere Thunderstorm WarningDDCHodgeman57 min
Jun 2, 10:43 AM CDTSevere Thunderstorm WarningDDCFord92 min
Jun 2, 11:07 AM CDTSevere Thunderstorm WarningDDCGray53 min
Jun 2, 11:10 AM CDTSevere Thunderstorm WarningDDCKiowa65 min
Jun 2, 11:57 AM CDTSevere Thunderstorm WarningDDCClark63 min
Jun 2, 12:16 PM CDTSevere Thunderstorm WarningDDCKiowa44 min
Jun 2, 12:23 PM CDTSevere Thunderstorm WarningDDCComanche67 min
Jun 2, 12:28 PM CDTSevere Thunderstorm WarningDDCLane62 min
Jun 2, 1:05 PM CDTSevere Thunderstorm WarningDDCBarber55 min
Jun 2, 1:13 PM CDTSevere Thunderstorm WarningDDCNess47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.